Tennessee, 2025

Damaging Wind in Tennessee, September 5, 2025

September 5, 2025 · NWS MEG · 1 event in 1 county or zone

Steady moisture return and strong heating ahead of an approaching cold front set the stage for thunderstorm development near the Tennessee River during the late afternoon on September 5, 2025. An isolated severe storm produced damaging winds in Henderson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Steady moisture return and strong heating ahead of an approaching cold front set the stage for thunderstorm development near the Tennessee River during the late afternoon on September 5, 2025. An isolated severe storm produced damaging winds in Henderson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 5, 11:35 AM CST, 4 hours 49 minutes earlier. Its key messages:

  • Updated at 1230 PM CDT Fri Sep 5 2025
  • There is a low chance (less than 20%) of a few strong to severe thunderstorms this afternoon and evening, mainly along and south of the I-40 corridor. Damaging winds and large hail are the primary threats.
  • A pleasant and unseasonably cool weekend is on tap, with highs in the upper 70s to low 80s and lows in the 50s.
  • Hot and dry conditions will return next week, with temperatures climbing back into the 90s, likely worsening ongoing drought conditions.
Area forecast discussion, Sep 5, 11:35 AM CST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1235 PM CDT Fri Sep 5 2025

...New DISCUSSION, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Updated at 1230 PM CDT Fri Sep 5 2025

- There is a low chance (less than 20%) of a few strong to severe
  thunderstorms this afternoon and evening, mainly along and
  south of the I-40 corridor. Damaging winds and large hail are
  the primary threats.

- A pleasant and unseasonably cool weekend is on tap, with highs
  in the upper 70s to low 80s and lows in the 50s.

- Hot and dry conditions will return next week, with temperatures
  climbing back into the 90s, likely worsening ongoing drought
  conditions.

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 1230 PM CDT Fri Sep 5 2025

The latest surface analysis places a cold front just north of the
I-40 corridor, with visible satellite imagery showing high cirrus
streaming across the region. Drier air has already begun to move
in behind the front, noted by dewpoints in the upper 50s and
lower 60s in southeast Missouri. The front is expected to slow
and stall right along the I-40 corridor through late afternoon.
South of the boundary, the atmosphere will destabilize with up to
2500 J/kg of MLCAPE on hand. Coupled with 30 to 35 knots of bulk
shear, convective initiation will begin within the next 3 to
4 hours and likely initiate in west Tennessee. A Slight Risk
(2/5) has been slightly expanded for areas along the Tennessee
River, where lift, instability, and shear will be maximized this
afternoon and evening. A Marginal Risk (1/5) remains in effect
for the rest of the Mid-South.

Damaging winds and large hail remain the main threats with a low
risk (<5%) of tornadoes along the Tennessee River this afternoon
and early evening. Storm mode will initially be single cellular
and quickly grow upscale into multiclusters by late afternoon. The
threat will shift a bit further south around sundown as the front
sags south in response to a weak shortwave approaching from the
west. The window for severe storms will close before midnight
tonight as the front pushes instability to the south. Plenty of
lift behind the front will squeeze out additional showers through
the overnight period, but strong convection is not anticipated.
QPF totals will be sporadic across the Mid-South, with up to a
quarter inch north of I-40 and up to 1 inch to the south.
However, most areas will receive a tenth of an inch, which is not
nearly enough to improve any ongoing drought conditions.

Conditions will dry out by Saturday afternoon as broad surface
high pressure settles into the region. A cool weekend is on tap
with highs in the upper 70s and lower 80s and lows in the 50s
each morning. Upper level heights will build quickly early next
week as the upper level trough lifts northeast into Nova Scotia
and the subtropical ridge builds into the Southern Plains.
Temperatures will climb back into the upper 80s and lower 90s each
day with continued dry conditions. There is increasing confidence
that high temperatures will return to the upper 90s by next
Thursday and Friday.

Unfortunately, there is no big precipitation signal in the short
to long term forecast. Drought conditions will likely worsen over
the next couple of weeks as above normal temperatures and much
below normal precipitation remain the trend. This is echoed by
both the 6-10 and 8-14 day Climate Prediction Center outlooks
that were issued yesterday.

AC3

&&

.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Fri Sep 5 2025

Very tricky narrowing down timing windows with this upcoming
convection. Looks like there will be two distinct waves, one pre-
frontal and another after the front stalls overnight. Opted to
handle both of these with PROB30s just given the fact that
convective mode will likely be large clusters that may have a
tendency to split. Gusty west winds will be the story today as the
initial boundary moves through, eventually becoming N/NE tomorrow
morning. On the whole, ceilings will stay mostly VFR tomorrow.
There may be some post-frontal stratus in the 1-1.5 kft range but
should stay mostly scattered.

&&

.FIRE WEATHER...
Issued at 1230 PM CDT Fri Sep 5 2025

The majority of the Mid-South will see wetting rainfall by
Saturday morning as a cold front moves across the region.
Unseasonably cool air will move in for the weekend, with highs
only in the upper 70s and lower 80s and lows in the 50s.

A warming trend will begin next week with hot and dry conditions
returning by next Thursday and Friday. The long term forecast
offers little change, with continued above normal temperatures
and much below normal precipitation chances.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...AC3
AVIATION...CAD

In the hours before

Special weather statement, Sep 5, 2:51 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
351 PM CDT Fri Sep 5 2025

TNZ052-052115-
Madison TN-
351 PM CDT Fri Sep 5 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MADISON COUNTY THROUGH
415 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jackson, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jackson, Three Way, Bemis, Adair, Carroll, Malesus, Youngs Crossing,
Westover, Windy City, Gilmore, Maple Grove, East Union, Oakfield,
Madison Hall, and Beech Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3554 8863 3554 8894 3571 8898 3573 8896
      3579 8873 3579 8868 3555 8862
TIME...MOT...LOC 2050Z 260DEG 10KT 3565 8888

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AC3
Special weather statement, Sep 5, 3:09 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
409 PM CDT Fri Sep 5 2025

TNZ052-054-052145-
Henderson TN-Madison TN-
409 PM CDT Fri Sep 5 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HENDERSON AND
NORTHEASTERN MADISON COUNTIES THROUGH 445 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jackson, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jackson, Lexington, Parkers Crossroads, Blue Goose, Bargerton,
Claybrook, Cedar Grove, Mount Gilead, Beech Bluff, Huron, Russell
Crossroads, Palestine, Union Cross, Juno, Sand Ridge, Gilmore, Maple
Grove, Middle Fork, Timberlake, and Hinson Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3552 8837 3554 8853 3558 8856 3559 8860
      3558 8862 3557 8862 3554 8863 3556 8880
      3574 8881 3579 8838
TIME...MOT...LOC 2109Z 267DEG 21KT 3566 8872

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DNM

The radar

The Memphis radar (KNQA), 142 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
September 5, 4:24 PM CST to 4:29 PM CST
Where
Henderson County, 0.89 mi NW of Sardis
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.460, -88.310

A tree was knocked down on Sanderson Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294391.